Idaho, 2007

Winter Storm in Idaho, February 19 to 20, 2007

February 19 to 20, 2007 · NWS MSO · 2 events in 2 counties and zones

On February 19 and 20, a strong winter storm brought very heavy snow and strong gusty winds to the Clearwater Mountains of north central Idaho. Total snowfall amounts ranged from 5 to 7 inches in the valleys to near two feet in the mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

On February 19 and 20, a strong winter storm brought very heavy snow and strong gusty winds to the Clearwater Mountains of north central Idaho. Total snowfall amounts ranged from 5 to 7 inches in the valleys to near two feet in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Feb 19, 8:11 AM PST, 4 hours 49 minutes earlier.

Area forecast discussion, Feb 19, 8:11 AM PST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
911 AM MST MON FEB 19 2007

.DISCUSSION...SOME BANDING TAKING PLACE THIS MORNING...BUT THAT
WILL BE ENDING HERE SHORTLY AS WARM AIR AHEAD OF NEXT PACIFIC
SYSTEM MOVES IN. MAIN UPDATE THIS MORNING WILL BE TO DECREASE SNOW
AMOUNTS ALONG THE DIVIDE AS THINK THE HEAVIER ACCUMULATING SNOW
WILL HOLD OFF UNTIL THIS EVENING WITH WARM FRONT MOVING OVERHEAD.
REMAINDER OF FORECAST HAS NEXT SYSTEM IN GOOD SHAPE WITH NUMEROUS
WINTER HIGHLIGHTS FROM THIS AFTERNOON THROUGH WEDNESDAY.

&&

.AVIATION...OVERCAST SKIES WILL HANG AROUND TODAY. THIS EVENING A
PACIFIC SYSTEM WILL MOVE IN AND CEILINGS WILL BEGIN TO LOWER WHICH
WILL OBSCURE MOUNTAIN RANGES AND PASSES AT TIMES. CHANCES FOR SNOW
WILL HANG AROUND OVER THE NEXT COUPLE OF DAYS. PLEASE SEE
APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... /ISSUED 330 AM MST MON FEB 19 2007/

DISCUSSION...A VIGOROUS WINTER WEATHER SYSTEM IS EN ROUTE TO
WESTERN MONTANA AND NORTH CENTRAL IDAHO FROM THE WEST. GOOD MODEL
CONSISTENCY ON ALL FRONTS MAKES THIS A HIGH CONFIDENCE EVENT. THE
ONLY POTENTIAL CAVEAT THAT MIGHT THROW A MONKEY WRENCH INTO THE
EQUATION ARE THE TEMPERATURES WHICH COULD REACH AS HIGH AS THE
LOWER TO MID 30S IN THE MOUNTAINS ON TUESDAY. THIS WOULD LIMIT
SOME OF THE ACCUMULATIONS IN THE MOUNTAINS IF THIS OCCURS.
HOWEVER...THE SLOW MOVING NATURE ALONG WITH STRONG OROGRAPHIC
EFFECTS (RESULTING FROM STRONG WESTERLY FLOW) SHOULD STILL PRODUCE
HEAVY SNOWFALL FOR THE MOUNTAINS THROUGH TUESDAY NIGHT. GIVEN THE
STRONG WESTERLY FLOW ALOFT...VALLEY LOCATIONS LIKE MISSOULA...
KALISPELL...BUTTE AND POLSON WILL LIKELY BE SHADOWED OUT FROM THE
MAJORITY OF PRECIP FROM THIS EVENT. MODEL SOUNDINGS INDICATE THAT
SNOW TO WATER RATIOS SHOULD BE SOMEWHERE IN THE 15-20 TO 1 RANGE.

AS HAS BEEN THE CASE WITH RECENT FRONTS...EXPECTING FOR SNOW
BANDING CONDITIONS TO DEVELOP BEHIND THE FRONT AS THE WESTERLY
FLOW ALOFT STAYS STRONG AND AS THE LOWER LEVELS DESTABILIZE.
THEREFORE...KEPT POPS HIGH BEHIND THE FRONT ON TUESDAY NIGHT FOR
NW MONTANA.

WEDNESDAY THROUGH SUNDAY...ACTIVE...UNSETTLED AND PROGRESSIVE WEATHER
PATTERN WILL CONTINUE THROUGH THE WEEK. LONG RANGE MODELS IN
EXCELLENT AGREEMENT IN MOST FEATURES...SO CONFIDENCE IS FAIRLY
HIGH ON THE TIMING OF WEATHER SYSTEMS. ON WEDNESDAY...A STALLED
FRONTAL BOUNDARY OVER THE SOUTHERN CLEARWATER...BITTERROOT AND
SAPPHIRE MOUNTAINS WILL BE THE FOCUS OF POSSIBLE MODERATE SNOWS AS
SOUTHWESTERLY FLOW ALOFT PUMPS PACIFIC MOISTURE OVER THE FRONTAL
BOUNDARY. ISOLATED TO SCATTERED SNOWS SHOWERS ARE EXPECTED
ELSEWHERE. BY THURSDAY...A TROUGH OF LOW PRESSURE ALONG THE
PACIFIC COASTLINE BEGINS TO MOVE INLAND...ALLOWING THE FRONTAL
BOUNDARY TO SHIFT NORTHWARD AND MAKING PRECIPITATION MORE
WIDESPREAD. VALLEY RAIN AND SNOW MIX WITH POSSIBLE MODERATE SNOW
SHOWERS IN THE MOUNTAINS SHOULD TRANSITION TO ALL SNOW BY FRIDAY
AS THE TROUGH MOVES INTO THE NORTHERN ROCKIES. LIGHT SNOW SHOWERS
ARE EXPECTED FRIDAY. A BRIEF BREAK IN SHOWER ACTIVITY IS POSSIBLE
LATE FRIDAY INTO EARLY SATURDAY WITH A SHORTWAVE RIDGE PASSING BY.
ANOTHER TROUGH OF LOW PRESSURE IS EXPECTED TO MOVE INTO THE WEST
BY SUNDAY FOR MORE SNOW SHOWER ACTIVITY. TEMPERATURES SHOULD BE
NEAR NORMS FOR MOST OF THE WEEK.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT
     REGION.

     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 8 PM MST
     TUESDAY FOR WEST GLACIER REGION.

     HEAVY SNOW WARNING FROM 2 PM THIS AFTERNOON TO 5 PM MST TUESDAY
     FOR KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION.

     WINTER STORM WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
     MORNING FOR POTOMAC/SEELEY LAKE REGION.

ID...HEAVY SNOW WARNING FROM 1 PM THIS AFTERNOON TO 1 AM PST
     WEDNESDAY FOR NORTHERN CLEARWATER MOUNTAINS.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 1 PM PST TUESDAY FOR
     LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE
     REGION.

     WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR SOUTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM...MEAD
PREVIOUS DISCUSSION....HENRY/FELSCH
AVIATION...FOSTER
Hazardous weather outlook, Feb 19, 3:33 AM PST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
433 AM MST MON FEB 19 2007

IDZ009-010-192200-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
433 AM MST MON FEB 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED VALLEY RAIN AND MOUNTAIN SNOW SHOWERS ARE EXPECTED TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY NIGHT AND WEDNESDAY...MODERATE SNOWFALL AMOUNTS ARE
POSSIBLE OVER HIGHER TERRAIN AS A COLD FRONT STALLS OVER THE
AREA. TRAVEL FROM NORTH FORK TO OVER LOST TRAIL PASS MAY BE
IMPACTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-008-192200-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
333 AM PST MON FEB 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED VALLEY RAIN AND MOUNTAIN SNOW SHOWERS ARE EXPECTED TO DEVELOP
LATER TODAY AND TONIGHT AS WEATHER SYSTEM APPROACHES THE AREA. GUSTY
SOUTH WINDS ARE EXPECTED TO DEVELOP DURING THE EVENING SOUTH OF HIGHWAY
12. A WIND ADVISORY HAS BEEN ISSUED FOR TONIGHT INTO TUESDAY...PLEASE
SEE GTFNPWMSO FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY SOUTH WINDS ARE EXPECTED TO DIMINISH BY MID DAY TUESDAY. TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT...MODERATE SNOWFALL AMOUNTS ARE
POSSIBLE OVER HIGHER TERRAIN ABOVE 3000 FEET...AS A COLD FRONT
STALLS OVER THE AREA. TRAVEL FROM GRANGEVILLE OVER THE WHITE BIRD
GRADE MAY BE ESPECIALLY IMPACTED BY THIS EVENT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northern Clearwater Mountains

When
February 19, 1:00 PM PST to February 20, 8:00 PM PST
Where
Northern Clearwater Mountains forecast zone
Reported by
Mesonet
Coordinates
46.674, -115.657 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 4 to 10 inches in the valleys and 15 to 25 inches in the mountains. Hemlocke Butte recorded 25 inches of new snow.

Winter Storm, Southern Clearwater Mountains

When
February 19, 8:00 PM PST to February 20, 8:00 PM PST
Where
Southern Clearwater Mountains forecast zone
Reported by
Mesonet
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 4 to 8 inches in the valleys and 9 to 12 inches in the mountains. Lolo Pass recorded 12 inches of new snow. Wind gusts of 30 to 44 mph were recorded.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18280, 18281.